Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 22, NWS Des Moines, IA

April 17, 2002Palo Alto County, Pocahontas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 17, 2002, 11:47 PM CDT for Palo Alto County, Pocahontas County, Iowa. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2002, 11:47 PM CDT (04:47 UTC)
Expired
Apr 18, 2002, 12:30 AM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Palo Alto County, IA, Pocahontas County, IA

The radar

The Des Moines radar (KDMX), 154 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 11:57 PM CDTHail 0.88Havelock, IA
Apr 17, 11:58 PM CDTHail 0.75Havelock, IA
Apr 18, 12:00 AM CDTHail 1Havelock, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
2122 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 180447
SVRDSM
IAC147-151-180530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1145 PM CDT WED APR 17 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PALO ALTO COUNTY IN NORTHWEST IOWA
  NORTHERN POCAHONTAS COUNTY IN NORTHWEST IOWA

* UNTIL 1230 AM CDT

* AT 1143 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF LAURENS...OR ABOUT 32 MILES
  SOUTHEAST OF SPENCER...MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR LAURENS AROUND 1155 PM
  NEAR MALLARD AROUND 1220 AM.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH
COULD BLOW THEM OUT.

LAT...LON 4271 9495 4267 9471 4307 9454 4313 9486

KULA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 6:40 PM CDT, 5 hours 7 minutes earlier.

Area forecast discussion, Apr 17, 6:40 PM CDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE DES MOINES IA
640 PM CDT WED APR 17 2002

SHORT TERM...
COULD BE AN ACTIVE SEVERE WX NIGHT AHEAD WITH PARAMETERS QUITE
FAVORABLE.  JUST NEED SOME FORCING WHICH IS PROGGED TO INCREASE THIS
EVENING AS SHORTWAVE IN WESTERN KS HEADS NE.  ALSO, LLJ PROGGED TO
INCREASE TO OVER 50KT, WITH 850 MB THETA E ADVECTION WING NOW JUST N
OF SURFACE WARM FRONT INCREASES IN MAGNITUDE WHILE SHIFTING
NORTHWARD.  SHEAR PROFILE AT FBY EXCELLENT WITH OVER 300 M2/S2 0-3KM
HELICITY.  OF COURSE, THE 00Z SOUNDINGS WILL HELP, BUT ACCAS FIELD
IN NW IA CERTAINLY CONFIRMS RUC2 SOUNDING STEEP LAPSE RATES IN
WESTERN IA AND NEBR SPREADING NE.  TRIPLE POINT AND REGION JUST E HAS
BEEN FAVORED ZONE OF MOISTURE CONVERGENCE, WITH CU FIELD BECOMING
MORE AND MORE AGITATED IN NEBR.  IN FACT, OAX 88D AND IR (-31C TOPS)
SHOWING MID LEVEL ECHO ALREADY IN EXPANDING AC FIELD N OF WARM
FRONT.  I THINK THIS AREA NEEDS TO BE WATCHED CLOSELY FOR RAPID
DEVELOPMENT, AS LATEST RUC2 SHOWING BEST MOISTURE CONVERGENCE THIS
AREA SHIFTING INTO NW IA BY 06Z. HWO HAS BEEN UPDATED.

.DSM...NONE

KULA

In the hours before

Local storm report, Apr 17, 10:23 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1023 PM CDT WED APR 17 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 PM    1 E GRAY                  IA   1 INCH HAIL
04/17/02   AUDUBON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1000 PM    2 W GRAY                  IA   .88 INCH HAIL
04/17/02   AUDUBON

1002 PM    ASPINWALL                 IA   1.75 INCH HAIL
04/17/02   CRAWFORD                       REPORTED BY STORM
                                          SPOTTER.

1007 PM    2 W DEDHAM                IA   2 INCH HAIL
04/17/02   CARROLL                        REPORTED BY MEDIA.

1013 PM    1 E MANNING               IA   1.75 INCH HAIL
04/17/02   CARROLL                        REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Apr 17, 10:30 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1030 PM CDT WED APR 17 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1028 PM    10 S CARROLL              IA   1.75 INCH HAIL
04/17/02   CARROLL                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 17, 10:40 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1040 PM CDT WED APR 17 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 PM    3 SW MANNING              IA   1.75 INCH HAIL
04/17/02   CRAWFORD                       REPORTED BY STORM
                                          SPOTTER.

1025 PM    TEMPLETON                 IA   1 INCH HAIL
04/17/02   CARROLL                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 17, 10:55 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1055 PM CDT WED APR 17 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1052 PM    4 NW COON RAPIDS          IA   .75 INCH HAIL
04/17/02   CARROLL                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 17, 11:29 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1129 PM CDT WED APR 17 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1101 PM    3 S SCRANTON              IA   1 INCH HAIL
04/17/02   GREENE                         REPORTED BY HAM RADIO
                                          OPERATOR.

1106 PM    4 S SCRANTON              IA   .88 INCH HAIL
04/17/02   GREENE                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 17, 11:37 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1137 PM CDT WED APR 17 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1132 PM    3 S GRAND JCT             IA   1 INCH HAIL
04/17/02   GREENE                         REPORTED BY HAM RADIO
                                          OPERATOR.

1135 PM    RIPPEY                    IA   2 INCH HAIL
04/17/02   GREENE                         REPORTED BY MEDIA.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 9:09 PM CDTSevere Thunderstorm WarningDMXAudubon66 min
Apr 17, 9:31 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford59 min
Apr 17, 10:15 PM CDTSevere Thunderstorm WarningDMXAudubon45 min
Apr 17, 10:24 PM CDTSevere Thunderstorm WarningDMXCarroll, Greene66 min
Apr 17, 10:27 PM CDTTornado WarningDMXAudubon33 min
Apr 17, 10:39 PM CDTTornado WarningDMXCarroll36 min
Apr 17, 10:58 PM CDTSevere Thunderstorm WarningDMXGuthrie47 min
Apr 17, 11:05 PM CDTTornado WarningDMXGreene40 min
Apr 17, 11:34 PM CDTTornado WarningDMXBoone41 min
Apr 18, 12:01 AM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Story59 min
Apr 18, 12:20 AM CDTTornado WarningDMXBoone25 min
Apr 18, 12:28 AM CDTSevere Thunderstorm WarningDMXPalo Alto47 min
Apr 18, 12:34 AM CDTSevere Thunderstorm WarningDMXKossuth56 min
Apr 18, 12:59 AM CDTSevere Thunderstorm WarningDMXHamilton, Hardin61 min
Apr 18, 1:34 AM CDTSevere Thunderstorm WarningDMXButler, Franklin56 min
Apr 18, 2:19 AM CDTSevere Thunderstorm WarningDMXBremer41 min
Apr 18, 5:00 PM CDTSevere Thunderstorm WarningDMXAdams45 min
Apr 18, 5:07 PM CDTSevere Thunderstorm WarningDMXGuthrie38 min
Apr 18, 5:10 PM CDTSevere Thunderstorm WarningDMXHamilton35 min
Apr 18, 5:22 PM CDTSevere Thunderstorm WarningDMXDallas53 min
Apr 18, 5:23 PM CDTSevere Thunderstorm WarningDMXHardin37 min
Apr 18, 5:27 PM CDTSevere Thunderstorm WarningDMXBoone33 min
Apr 18, 5:34 PM CDTSevere Thunderstorm WarningDMXGreene26 min
Apr 18, 5:41 PM CDTSevere Thunderstorm WarningDMXStory34 min
Apr 18, 5:47 PM CDTSevere Thunderstorm WarningDMXBoone43 min
Apr 18, 5:53 PM CDTSevere Thunderstorm WarningDMXTaylor52 min
Apr 18, 6:00 PM CDTSevere Thunderstorm WarningDMXPolk60 min
Apr 18, 6:04 PM CDTTornado WarningDMXGrundy, Hardin56 min
Apr 18, 6:06 PM CDTSevere Thunderstorm WarningDMXGuthrie, Madison24 min
Apr 18, 6:14 PM CDTTornado WarningDMXDallas61 min
Apr 18, 6:18 PM CDTSevere Thunderstorm WarningDMXStory42 min
Apr 18, 6:40 PM CDTSevere Thunderstorm WarningDMXRinggold50 min
Apr 18, 6:45 PM CDTSevere Thunderstorm WarningDMXPolk60 min
Apr 18, 6:52 PM CDTTornado WarningDMXPolk23 min
Apr 18, 6:55 PM CDTSevere Thunderstorm WarningDMXMadison, Warren65 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.